Pacemaker and beta blockers

Hi everyone I decided to ask this question because a issue popped up my heart was going very fast to the point my resting heart rate was 170 beets per minute. At my last pacemaker check they put me on a temporary setting  ( its making me very tired) and they are going to put me on beta blocker next  week and hopefully turn my pacemaker to the normal mode   .  So has anyone had experienced with this type of problem.


2 Comments

Beta blockers with pacemaker

by Theknotguy - 2021-07-29 16:41:21

While it is scary to hear about it, it isn't that bad when you live through it.  

I was having a lot of trouble with afib and I got into a tachy-brady situation where my heart went so slow it stopped, then went into afib with RVR.  The RVR side is something you really don't want to have.  Numbers on the tachy side were in the range you gave in your note.  

Solution by my EP and cardiologist was to give me enough beta blockers to slow my heart down.  Theoretically so slow that it wouldn't be able to sustain life.  Then use the pacemaker to pull the heart rate back up into "normal" speed.  I've been living that way for six - going on seven years and get along fine.  I lead a "normal" life and don't notice my heart has been slowed down by the beta blocker.  

Other people who have had to go through the same thing have reported problems with the beta blocker where they say they feel like they're swimming in wet cement.  I got along fine with my beta blocker so I didn't notice the slowdown.  I've run into  problems with chronotropic incompetence and I had to have the rate response on my pacemaker adjusted to fit my lifestyle.  Those were quick changes done at my EP's office by the pacemaker tech. But other than that I get along fine.  

It's scary when you hear about it, but it does work.  And believe me, I don't want to go into another session of afib with RVR.  

Otherwise, I hope your adjustment to your pacemaker is going well.  
 

This seems pretty common

by TLee - 2021-07-30 20:08:06

I was having a-fib fairly frequently (which feels like a rapid heart beat), & then pauses that felt like--well, no heart beat (never actually lost consciousness, but felt like I would). The pacemaker helped the pauses and, as already mentioned, made it possible to take a beta blocker for a-fib. The rapid heart rate, whatever the cause, will make you feel very tired because your heart is working so hard & not working efficiently. I have said that I am a work in progress: A-fib was worse just after the procedure because my heart needed time to heal. When I started on a low dose of motoprolol I felt better, but monitoring still showed an issue, so the dose was doubled. Now I think I may need to discuss trying a different beta blocker to see if I can alleviate the sleepiness that may be a side effect. I still have to say that I feel much better than I have in years, and I think that you will find this as well. I was initially bothered by the fact that to keep my body going I needed medications & procedures, plus more medication for what the original ones do to me! I am getting used to the idea now, and really just feel grateful that everything seems to work together. Best of luck!

You know you're wired when...

You read consumer reports before upgrading to a new model.

Member Quotes

We are very lucky to have these devices.